View Full Version : night pain
10-29-2007, 05:36 PM
I have been on celebrex and plaquenil for about a month and I still feel alot of pain I am even taking predisone almost everyday!! My worst is at night and I don't understand why. I have such pain that I can not sleep. It is to the point that I am getting up and taking hot or warm showers to help with the pain. Does anyone else have it worst at night? Any tips on how to help the pain at night. I am getting very flustered and tired. It seems like I am getting no where with the pain.
Painfully Tired Melissa
10-29-2007, 06:56 PM
Celebrex is not so much a pain medication as it is a medication for inflammation. Celebrex is in a group of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Celebrex works by reducing hormones that cause inflammation in the body. It is hoped that when the inflammation is reduced, the pain will subside. If this is not the case, then doctors will usually prescribe a medication specifically for pain.
Plaquenil is an anti-rheumatic drug. Plaquenil has beneficial effects on 3 major aspects of lupus; skin rashes, aches & pains and fatigue. It is very effective in the treatment of a whole variety of lupus skin rashes, particularly those found to be worsened by sunlight. Thus it is widely used as first choice (or ‘first line’) treatment in lupus. As well as helping the skin itself, it is often helpful in treating hair loss in lupus. It helps the muscle & joint pains, though in cases where these are severe - such as your case, its effects may be too mild and a pain reliever may have to be prescribed. One of the most successful uses is in fatigue, many patients showing improvement after several weeks’ treatment.
With reference to you night pain, this is probably the arthritic pain of Lupus that is causing you problems. Sometimes a vicious cycle can occur wherein pain prevents you from getting enough sleep, fatigue has hampered you during the day, depression sets in and aggravates the pain, and then sleep is even more disturbed by the pain and depression at night. Daytime activity may lead to night time pain due to the inflammation of the joints and muscles. Also, the amount of disease activity can be directly related to night pain. Unfortunately, night pain is common and many doctors suggest relaxation techniques and hot therapies to help with the pain and to help you sleep. This, again, is probably something that you should discuss with your doctor.
I wish you the best :lol:
Peace and Blessings
10-30-2007, 06:01 AM
My pain is worse at night too. Horrible by morning. I take neproxan and use muscle rub before bed. One doc gave me the idea to use cosmetic gloves and booties after applying the muscle rub. They hold in more heat since they are designed not to let air in. I wear log sleeve shirts and mens jammie pants after applying rub. Helps the pain back down so I can sleep well through the night. Hope this helps. :)
10-30-2007, 06:00 PM
Thanks for the info. cheryl-v any muscle rubs you recomend. It is funny that you mention the rubs because thanks for my husband , who is my angel, he gets up with me most of the time and rubs my feet when i am pain. I didn't understand why it helped but it did!! Saysusie, what type of relaxtion technques do you recomend, beside the warm bath or shower?
10-30-2007, 07:33 PM
Equate, the wal-mart brand. Also in the cometic dept. there's bath oil for joints thats soothing too. :)
11-01-2007, 02:08 AM
I ache and am in pain at night too. It hurts so that I can't sleep. I used to take tylenol #3 with codeine and that knocked me out, no pain, but then I was groggy and sick from the codeine, & depressed from it all day. So now I take 2 extra strength tylenol before bed and more in the middle of the night, and that helps. I don't know how long that will last.
Night time is the worst time for lupus. I will get up and move if I have to and stay up.
Warm baths help and keeping very warm in bed. Never get chilled, day or night, because you will ache more.
All the Best, Barbara Jean
11-01-2007, 04:01 PM
my worst time it seems in in the morning when I am stiff and after a full day of work. I have hydrocodone and use it when I really need it. cold is really bad for me too. when I feel myself getting cold, I take a really hot shower and put on two layers of cloths afterword. for me it is easier to cool down then to warm up. at night I have a heating blanket on the bed folded in half for heat. anyone else have problems keeping their hands and feet warm? I cant seem to get my hands warm, even in the summer.
11-01-2007, 07:09 PM
Hi Lornak :lol:
Most definitely do many of us have serious problems keeping out hands and feet warm. I don't know about anyone else, but my problem is Raynaud's Syndrome (btw - many Lupus patients suffer with this syndrome).
Here is some information about Raynaud's in the event that this might be what you are suffering from also:
Raynaud's syndrome is a disorder that affects the blood vessels in the fingers, toes, ears, and nose. Thie symptoms are episodic attacks, called vasospastic attacks, that cause the blood vessels in our fingers and toes to constrict. An attack is usually triggered by exposure to cold or emotional stress.
When a person is exposed to cold, the body's normal response is to slow the loss of heat and preserve its core temperature. To maintain this temperature, the blood vessels that control blood flow to the skin surface, moves blood from the arteries near the surface to the veins deeper in the body. For people who have Raynaud's syndrome, this normal body response is intensified by the sudden spasmodic contractions of the small blood vessels (arterioles) that supply blood to the fingers and toes. The arteries of the fingers and toes may also collapse. As a result, the blood supply to the extremities is greatly decreased, causing a reaction that includes skin discoloration, pain and other changes.
Once the attack begins, you may experience three phases of skin color changes (white, blue, and red) in your fingers and/or toes. The order of the changes of color is not the same for all people, and not everyone has all three colors: 1) Pallor (whiteness) may occur in response to spasm of the arterioles and the resulting collapse of the digital arteries. 2) Cyanosis (blueness) may appear because the fingers or toes are not getting enough oxygen-rich blood. The fingers or toes may also feel cold and numb. 3) As the arterioles dilate (relax) and blood returns to your fingers and toes, rubor (redness) may occur. As the attack ends, throbbing and tingling may occur in your fingers and toes. An attack can last from less than a minute to several hours (mine are generally about 30 minutes).
So, you are not alone :lol: Perhaps you should discuss this with your doctor to see if Raynaud's is the culprit!
Peace and Blessings
12-12-2007, 01:16 PM
Night and first thing in the morning are worse for me. As long as I can get to sleep, and lately I have been so tired this is not a problem, I am ok. If I wake up in the middle of the night though, I often have trouble falling back asleep because of the pain. In the morning I can't always use my hands for about 10 mins because they are stiff, and it hurts to walk until I get loosened up. Those are the worst mornings. It isn't always that bad. Probably 3 days a week is like that.
I can't take most NSAIDS because of my sensitive stomach, and tyelnol doesn't do much for me. Celebrex helps on good days, but on bad days, nothing. I hope the Plaquenil works! It stinks that it takes so long to kick in.